Alabama, 2005

Damaging Winds in Alabama, August 15, 2005

August 15, 2005 · NWS TAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 15, 1:25 PM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 1:25 PM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EDT MON AUG 15 2005

.SYNOPSIS...
LATEST WATER VAPOR IMAGERY SHOWS WEAK UPPER VORT CENTER OVER THE
NORTHEAST GULF, MOVING WESTWARD. THIS FEATURE COMBINED WITH A
RESIDUAL OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION TO TRIGGER
TSTORMS OVER SOUTHEAST ALABAMA AND THE FL PANHANDLE. THIS ACTIVITY
HAS PUT A DAMPER ON THE GULF SEA BREEZE FORMATION THIS AFTERNOON,
WITH MAINLY ISOLATED TSTORMS EXPECTED TO DEVELOP ELSEWHERE. MUCH
DRIER MID/UPPER TROPOSPHERIC AIR IS POISED JUST EAST OF FL,
ASSOCIATED WITH THE APPROACHING UPPER HIGH. TEMPS RANGED FROM
93 AT ABY TO 82 AT PFN. VARIABLE WINDS LESS THAN 10 MPH INLAND
BECOME WESTERLY OVER THE COASTAL WATERS.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.
MODELS ARE CONSISTENT WITH THE WESTWARD EXPANSION OF THE WESTERN
ATLANTIC UPPER RIDGE ACROSS THE SOUTHEAST AND GULF OF MEXICO. THE
GFS, AND TO A LESSER EXTENT, THE NAM AND NGM DEPICT A LINGERING VORT
AXIS WHICH MOVES NORTHWEST ACROSS THE AREA. THUS, THE MAV POPS ARE
HIGHER THAN THE MET/FWC POPS. THE OFFSHORE (NORTH-NORTHWEST)
1000-700 MB FLOW TODAY BECOMES WEST-SOUTHWEST TUESDAY, AND WEST ON
WEDNESDAY. UNDER THIS FLOW REGIME, THE POP DISTRIBUTION IS 30-40
PERCENT AL/GA ZONES AND 40-50 PERCENT FL ZONES. HOWEVER, WITH THE
ADVENT OF THE DRIER AIR ALOFT, HAVE UNDERCUT THESE VALUES SLIGHTLY,
WHICH SIDES WITH AN AVERAGE OF THE ENSEMBLE POPS. TEMPS TREND CLOSER
TO THE AVERAGE MOS AS WELL.

&&

.LONG TERM...THURSDAY THROUGH MONDAY.
THE CENTER OF UPPER RIDGE RETROGRADES FROM THE NORTHEAST GULF OF
MEXICO INTO TX BY SUNDAY. THIS WILL ALLOW A TROUGH TO DIG SOUTHEAST
INTO THE EASTERN STATES. BELOW NORMAL POPS EARLY IN THE PERIOD WILL
TRANSITION TO NORMAL BY THE END OF THE PERIOD.

&&

.MARINE...
WEAK SURFACE RIDGE OVER THE NORTHEAST GULF WATERS WILL KEEP WINDS
LIGHT AND SEAS LOW, EXCEPT IN THE VICINITY OF TSTORMS.

&&

.FIRE WEATHER...NO HEADLINES.

&&

.AVIATION...
FORECAST TEMPO GROUPS ALL TERMINALS THIS AFTERNOON DUE TO TSRA, A
BIT LATER FOR THE AL/GA SITES BASED ON WHAT TRANSPIRED YESTERDAY.
NOT EXPECTING A BIG DECREASE IN VSBYS TUESDAY MORNING. VLD, HOWEVER,
MAY BE CLOSE TO MVFR BRIEFLY AROUND SUNRISE, SIMILAR TO THIS MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  74 94 74 94/ 30 40 20 40
PANAMA CITY  77 91 78 92/ 30 40 20 30
DOTHAN       74 92 74 92/ 30 40 20 40
ALBANY       74 94 74 94/ 30 40 20 40
VALDOSTA     74 94 74 94/ 30 40 20 40
CROSS CITY   73 93 74 93/ 20 30 20 30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

PUBLIC/MARINE...JAMSKI
AVIATION/FIRE WEATHER...MCNATT
Hazardous weather outlook, Aug 15, 4:18 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
518 AM EDT MON AUG 15 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-161000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
518 AM EDT MON AUG 15 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE REGION
THIS AFTERNOON AND EVENING ALONG THE SEA BREEZE FRONT AND IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE. THESE STORMS THAT DEVELOP
ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LIMITS...BUT STRONG
STORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO THE AREA MID
WEEK...AFTERNOON THUNDERSTORM ACTIVITY WILL DECREASE. AFTER THIS
RIDGE MOVES WEST OF THE REGION BY LATE INTO THE WEEK OR INTO THE
WEEKEND...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE ONCE AGAIN.

.SPOTTER CALL TO ACTION STATEMENT...
NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED TODAY...AND SPOTTER
ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

17-GOULD

In the hours before

Special weather statement, Aug 15, 4:23 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
523 PM EDT MON AUG 15 2005

FLZ016-152129-
GADSDEN FL-
523 PM EDT MON AUG 15 2005

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER THE NORTHWEST LEON-SOUTHWEST
GADSDEN COUNTY BORDER NEAR WETUMPKA MOVING NORTH-NORTHWEST AT 18 MPH
INTO GADSDEN COUNTY. THIS STORM WILL LIKELY MERGE WITH SEVERAL EAST
MOVING STORMS OVER THE COUNTY.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 4:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM EDT MON AUG 15 2005

FLZ014-026-152220-
GULF FL-LIBERTY FL-
INCLUDING THE CITIES OF...PORT ST. JOE
536 PM EDT MON AUG 15 2005

AT 535 PM EDT(435 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM ON THE LIBERTY-BAY FLORIDA COUNTY
BORDER...BETWEEN WEWAHITCHKA AND HONEYVILLE. THIS STORM IS
MOVING SW AT 12 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 4:48 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 PM EDT MON AUG 15 2005

ALZ065-152230-
COFFEE AL-
INCLUDING THE CITIES OF...ELBA AND ENTERPRISE
548 PM EDT MON AUG 15 2005

AT 447 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ENTERING NORTHERN COFFEE COUNTY MOVING TO THE
SOUTH AROUND 5 MPH. THIS THUNDERSTORM WAS LOCATED NEAR THE COMMUNITY
OF JACK AND VICTORIA.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

LIGHTNING IS ONE OF NATURES BIGGEST KILLERS...AND THIS STORM IS
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE
OUTSIDE...SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE.

38-GODSEY
Special weather statement, Aug 15, 4:55 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT MON AUG 15 2005

FLZ017-152220-
LEON FL-
INCLUDING THE CITIES OF...TALLAHASSEE
555 PM EDT MON AUG 15 2005

AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEAST LEON COUNTY FLORIDA NEAR BELLAIR
AND MOVING NORTHWEST AT 7 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 4:59 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
559 PM EDT MON AUG 15 2005

GAZ158-152220-
THOMAS GA-
INCLUDING THE CITIES OF...THOMASVILLE
559 PM EDT MON AUG 15 2005

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER THOMASVILLE IN THOMAS COUNTY
GEORGIA. THIS STORM IS MOVING NORTH-NORTHEAST AT 4 MPH AND WILL
TRAVEL BETWEEN OCHLOCKONEE AND COOLIDGE.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

24-BLOCK
Special weather statement, Aug 15, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT MON AUG 15 2005

ALZ066-152245-
DALE AL-
INCLUDING THE CITIES OF...DALEVILLE...FORT RUCKER AND OZARK
604 PM EDT MON AUG 15 2005

AT 503 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN DALE COUNTY MOVING TO THE SOUTH AT
5 MPH. THIS THUNDERSTORM WAS NEAR THE COMMUNITY OF BARNES.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

IF THIS THUNDERSTORM APPROACHES YOUR AREA...SEEK SHELTER IMMEDIATELY
INSIDE A STRONG STURDY STRUCTURE. LIGHTNING IS ONE OF NATURES
BIGGEST KILLERS AND THIS THUNDERSTORM IS PRODUCING FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES.

38-GODSEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dale

When
August 15, 5:30 PM EST
Where
Dale County, Ariton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.600, -85.717

The Dale County EMA reported several downed trees.

Thunderstorm Wind, Henry

When
August 15, 5:30 PM EST
Where
Henry County, 4 mi W of Capps
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
31.500, -85.383

The Henry County EMA reported numerous downed trees on County Road 89 near the Dale County line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471169, 5471170.